Parents who have never heard of Molly, a club drug that some teens are using to get high on the North Fork and in Riverhead, need to be educated.
So said John Corbett, clinical coordinator at Mary Haven Center of Hope in Riverhead, who works with teens and adults addicted to Molly and other synthetic drugs in the "Steps to Life" program.
Molly is the powder or crystal form of MDMA, the chemical used in making ecstasy, said Susan Toman, of the Guidance Center in Southold. MDMA, she said, is a synthetic, psychoactive drug that produces feelings of increased energy, euphoria, emotional warmth and empathy toward others, and distortions in sensory and time perception.
Corbett said there are five signs parents can look for to see if their teen has been using Molly:
Sudden loss of appetite
High and low temperatures
Signs of depression such as sadness
Not being able to get out of bed for an extended period of time
Parents whose teens are exhibiting any of those symptoms should be brought to the emergency room, Corbett said.
Toman said parents should also look for changes in behavior, grades, and friends, as well as mood swings and anxiety.
Short term effects of the drug include confusion, strange cravings, sleeping problems, memory loss, blurred vision, fever, muscle tension, rapid eye movement, and profuse sweating, Toman said.
One also needs to be aware of the signs of a teen overdosing, Toman said. If a teen has a mental health issue, or a predisposition for a mental health issue, and if there are breathing issues, asthma, or heart problems, diabetes, hypertension, heart disease or those physical illnesses run in the family and the teen can be potentially predisposed, the teen then is at higher risk for overdose and long-term damage from Molly, Toman said.
The warning signs of overdose are: headache, tremors, vomiting, collapsing, feeling hot or sick, fainting, loss of control over movement of the body, a racing pulse or heart, problem with urinating, and foaming in the mouth. Death can be a result of using Molly due to seizures and cardiac arrest, Toman said.
Parents can be proactive, Toman said. "Talking to your teen, having healthy conversations regarding your family values, and knowledge regarding the dangers of substance abuse, for anyone, and then more importantly for teens, whose brains are still in development through until their early 20s," are all critical, she said.
"Preparing to respond to teens rather than react, when challenged," she added. "This is extremely important. Don't let them isolate from you. Take a deep breath, and if you don't have the answer to their questions or challenges; respond, 'Let's look that up together.' Stay engaged with your teen. You are still the most important influence in their young lives. If the rules in your home have been relaxed and you realize the results are not what you thought they'd be, don't be afraid to have that conversation, make changes, and revisit the rules. This can be a learning curve. Teens need you to stay in charge and aware," Toman said.
Taken in large doses, Molly causes hallucinogenic reactions; the DEA considers MDMA to be a schedule I controlled substance, and can cause confusion, anxiety, depression, paranoia, sleep problems, and drug craving. The drug also can cause muscle tension, tremors, involuntary teeth clenching, muscle cramps, nausea, faintness, chills, sweating, and blurred vision.
In addition, the DEA reported that high doses of MDMA can interfere with the ability to regulate body temperature, resulting in a sharp increase in body temperature and hyperthermia, leading to liver, kidney and cardiovascular failure. Severe dehydration can result, the DEA said.
Experts warn Molly is being used by area teens. "Molly is being experimented with by youth on the North Fork and Riverhead and I am sure through out the United States," Toman said. "The hip hop community promotes it in music," she said.
In addition, Toman said, teens are experimenting with other synthetic substances, such as Smiles, a hallucinogenic drug -- and others that can be smoked in "e-cigarettes," electronic cigarettes that look like nicotine cigarettes but can be filled with synthetic drugs and masked with pleasant scents so parents remain unaware.
Corbett recently addressed the alarming topic of widespread Molly use at a forum held at Mattituck High School in December.
"Molly is like the 70s version of crack," he said. Teens, Corbett said, are combining Molly with other drugs, including marijuana and alcohol.
Today, Corbett said, teens are shooting dope, sniffing heroin, injecting "oxys and roxies," or the pill form of heroin, and opiate, and using Smiles, a form of K2, another dangerous synthetic "designer" drug.
But, Bennett said, although kids love the "highs and lows," of Molly, the crash is a hard one; body chemicals are being reconfigured and body temperatures being manipulated -- something that can cause dangerous medical issues, he said.
"Kids are experimenting with this on a regular basis," Bennett said.
Molly can sell for anywhere from $8 to $25, but because the drug is so highly addicting, he said, "They're buying a lot of it."
Molly, he said, is a drug parents should fear, causing a spike in emergency room visits, with teens experiencing heart palpitations, hallucinations, and lower than normal body temperatures.
Toman said synthetic drugs work with chemicals with in the brain that help regulate mood by increasing the activity of three neurotransmitters, serotonin, dopamine, and norepinephrine.
"When depleted of these natural occurring neurotransmitters, youth can fall into depression. It can be for a short period time, while others may need to be hospitalized," she said. "Brain chemistry is general and yet unique. Some of our youth do not have the advantage of an abundant supply of these neurotransmitters. It is playing a psychological Russian roulette.
"Youth have died in emergency rooms," Toman said. "We need to stay current, to battle the romanticizing of these dangerous substances."